Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
May 22, 2005

Honeymoon, Insulin Analogs

advertisement
Question from Athens, Greece:

I was diagnosed with type 1 two and a half years ago at the age of 39. The diagnosis occurred about three years after I had gestational diabetes during my second pregnancy. During that pregnancy, I had perfect control with diet only. At the time of my diagnosis, I tested positive for GAD antibodies, my C-peptide was less than 1 and my A1c was 10.0.

Presently, I take two units of Lantus, one or two units of Humalog for breakfast, three to five units of Humalog for lunch and two to three units of Humalog for dinner. My total daily average is 9 to 10 units a day. Even with this small amount of insulin, I will have lows. All my tests were fine and I had a C-peptide done three months ago. It was 1.00 (normal 1.00 to 4.00). I am 1.70 m (5 feet, 7 inches) and weigh 60 kgs (132 pounds). I have always been thin and fit. With a lot of work, my A1cs have all been good since leaving hospital. The last ones were 5.1 and 5.4. I should also mention that my post-prandial numbers go very high (up to 280 mg/dl [15.6 mmol/L]) if I do mistakes in the carbohydrate counting or eat very oily foods.

Is this a prolonged honeymoon? Is it okay to discontinue Lantus because my numbers are the same with or without the two units of Lantus I take? I try to keep a balanced diet and always have some carbohydrates in every meal but, I can also go without insulin if the meal is low carbohydrate (such as a salad and some protein).

Right before my diagnosis, I had bulimia. Could this have precipitated my diabetes or contributed, in any way, to a misdiagnosis of type 1diabetes?

Answer:

From: DTeam Staff

It appears from your information that you may have a honeymoon period which may or may not continue for the near future. I would not discontinue any medication without physician guidance. I have several patients who use less than 20 units of insulin and if they have tried to discontinue even less than the two to four units of Lantus or Humalog/NovoLog, their glucoses increase to higher than 300 mg/dl [16.6 mmol/L].

It is unlikely that bulimia or any other eating disorder would have precipitated diabetes but, these disorders can make treatment much more difficult. Again, I would discuss this with your diabetes specialist. Your A1cs are excellent. Continue the good work and maintain the medication regimen until you see your physician.

ABS